Minnesota, 2016

Hail and Damaging Winds in Minnesota, May 25 to 26, 2016

May 25 to 26, 2016 · NWS MPX · 12 events in 5 counties and zones

A complex of thunderstorms that developed across South Dakota and Nebraska Wednesday afternoon, May 25th, continued to redevelop and move into far southern Minnesota late Wednesday evening. Severe storms continued into the early morning hours where several trees were uprooted, structural damage occurred near Minnesota Lake, and several large hail reports around Lake Crystal, Nicollet and Fairmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across South Dakota and Nebraska Wednesday afternoon, May 25th, continued to redevelop and move into far southern Minnesota late Wednesday evening. Severe storms continued into the early morning hours where several trees were uprooted, structural damage occurred near Minnesota Lake, and several large hail reports around Lake Crystal, Nicollet and Fairmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 9:50 PM CST, 15 minutes earlier.

Area forecast discussion, May 25, 9:50 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1050 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed May 25 2016

Tonight and Thursday...Surface analysis this afternoon puts a low
pressure center near the MN/ND/SD triple-point with a warm front
snaking east-southeastward through the Twin Cities metro into
southwestern WI and its associated cold front dropping south to the
TX/OK panhandle area. Aloft, a wobbling upper level low over the
Montana international border is slowly rotating eastward into NE
Montana while several shortwave trough axes swing around the eastern
and southern peripheries of the upper low. KMPX radar has shown a re-
firing of convection this afternoon mainly over the western WI
portion of the coverage area, the area which hadn't truly been
worked over by morning convection mainly impacting the MN portion of
the coverage area. Destabilization along and in advance of the
surface front plus plenty of low level moisture has led to this re-
development. Storms will likely last for the next few hours in this
portion of the coverage area. Much more isolated storms have also
started to develop in the MN portion of the coverage area and these
storms will likely persist so long as daytime heating is received so
will maintain the higher chances for precipitation in WI with lesser
chances in MN. Chances overall diminish through the night as the
cold front out west makes gradual progress eastward across MN and
reaches the MN/WI border by daybreak Thursday morning. Much of the
day Thursday will remain dry as the cold front stalls out just south
of the coverage area but then then front will start to gradually
lift back north by late in the day Thursday, potentially allowing
another late-afternoon firing up of convection over southern
portions of MN into far SW WI. Not looking for much tomorrow but it
does warrant 20-30 percent chance late. As for temperatures, and
particularly dewpoints, this approaching cold front will not result
in any airmass change in terms of the reduction of temperatures but
it will result in a slightly drier airmass, thus lower dewpoints
going into Thursday. In fact, whereas highs today reached the mid to
upper 70s for much of the area, highs on Thursday will climb into
the lower to middle 80s. With the elevated dewpoints in place
already, lows tonight will only drop to the upper 50s to lower 60s
and be quite muggy. In that light, there is some potential for
patchy to areas of fog but with winds around 5 knots, the low level
moisture may well manifest itself as low stratus rather than fog
through daybreak. Shortly after daybreak, the breaking of the
inversion should allow the lower level moisture to mix out and
present a mix of sun and clouds for much of the day tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed May 25 2016

Active weather continues throughout the period as a parade of
shortwave disturbances traverse through the west/southwest flow.
While a quick glance at the 7-day forecast may give the impression
that the period is going to be a washout, that is not the case.
There will be breaks between showers/thunderstorms, but the timing
will be tricky until closer in time.

The period does however look to start off on a wet note, with both
gfs and ecmwf models ejecting a shortwave trough into the area
from the southwest low, and pushing a surface trough across the
area from Thursday night through Saturday. Much of the area could
see 1-2 inches of rain during this time frame, along with a
potential for severe weather depending on how timing with the
trough/instability plays out. Definitely bears watching.

Sunday looks to have the highest potential to be a dry day, as mid
level riding works in overhead in the wake of the trough. This
will be the case into the Memorial Day holiday, but given the
pattern, cannot go totally dry with the forecast given the threat
for isolated to widely scattered convection.

The next trough will start spreading shortwave energy into the
area on Tuesday, when higher precipitation chances have been
included.

Temperatures remain near to above normal through the middle of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1046 PM CDT Wed May 25 2016

Overnight, we'll see showers and a few thunderstorms work through
the area so went ahead and included a mention of thunder across
most of the TAF sites. In western WI, fog will be an issue,
especially at Eau Claire. Low stratus will continue to affect
sites north of the warm front, including STC and RNH. By tomorrow
morning, the fog and stratus should dissipate and overnight precip
should be gone to the east. Expect VFR conditions tomorrow. Winds
will generally become southwest but not strong. Tomorrow night,
low clouds and precip chances will quickly fill in from the
south.

KMSP...No change from the main discussion.

/OUTLOOK FOR KMSP/
Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts.
Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, May 25, 12:07 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS
AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER
POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT
FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY
THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Local storm report, May 25, 4:06 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 NNW CHETEK            45.36N 91.69W
05/25/2016                   BARRON             WI   LAW ENFORCEMENT

            LOTS OF TREES DOWN.

&&

CARLYON
Special weather statement, May 25, 4:16 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED MAY 25 2016

MNZ042-043-252315-
TODD-MORRISON-
516 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TODD AND
WEST CENTRAL MORRISON COUNTIES THROUGH 615 PM CDT...

AT 515 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RANDALL TO LONG PRAIRIE. MOVEMENT
WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...LONG PRAIRIE...RANDALL...FLENSBURG...CAMP RIPLEY AND CAMP
RIPLEY JUNCTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 129 AND 143.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 189.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4616 9438 4616 9405 4596 9445 4590 9502
      4615 9468 4617 9437
TIME...MOT...LOC 2215Z 243DEG 19KT 4603 9454 4595 9488

JPC
Local storm report, May 25, 4:21 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 SSE LONG PRAIRIE      45.97N 94.86W
05/25/2016  M1.00 INCH       TODD               MN   TRAINED SPOTTER

&&

LS
Special weather statement, May 25, 5:31 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT WED MAY 25 2016

MNZ043-260015-
MORRISON-
631 PM CDT WED MAY 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRISON
COUNTY THROUGH 715 PM CDT...

AT 631 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LASTRUP TO NEAR FLENSBURG. MOVEMENT
WAS EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...PIERZ...RANDALL...FLENSBURG...LASTRUP...CAMP RIPLEY...
HARDING...GENOLA...HILLMAN...LITTLE FALLS AIRPORT AND CAMP RIPLEY
JUNCTION.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 134
AND 148.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4605 9381 4593 9406 4594 9465 4596 9465
      4615 9449 4616 9434 4616 9381
TIME...MOT...LOC 2331Z 253DEG 18KT 4608 9413 4599 9454

JPC
Local storm report, May 25, 6:42 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          1 SSW VILLARD           45.70N 95.28W
05/25/2016                   POPE               MN   LAW ENFORCEMENT

            BOATS FLIPPED...SHED DAMAGED AND SHINGLES
            OFF ROOFS NEAR AMELIA LAKE.

&&

JPC
Special weather statement, May 25, 9:33 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 25 2016

MNZ091-260415-
MARTIN-
1033 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...

AT 1033 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOLLIVER...OR 9
MILES NORTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CEYLON AND OKAMANPEDAN LAKE AROUND 1045 PM CDT.
  IOWA LAKE AROUND 1100 PM CDT.
  FAIRMONT AROUND 1110 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILBERT AND EAST
CHAIN.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 97 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 9458 4350 9474 4370 9454 4356 9431
      4349 9445
TIME...MOT...LOC 0333Z 228DEG 19KT 4346 9467

BORGHOFF

The radar

The Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
May 25, 10:05 PM CST
Where
Martin County, 3.49 mi S of Fairmont
Measured
1 in hail
Reported by
State Official
Coordinates
43.600, -94.480

Hail, Martin

When
May 25, 10:10 PM CST
Where
Martin County, 0.92 mi WNW of Fairmont Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.653, -94.448

Most of the hail was quarter size, but a few were as large as golf ball.

Thunderstorm Wind, Martin

When
May 25, 10:15 PM CST
Where
Martin County, 0.85 mi SE of Fairmont to 0.85 mi NW of Fairmont Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.640, -94.460

Several large tree branches were blown down in Fairmont.

Hail, Martin

When
May 25, 10:22 PM CST
Where
Martin County, 1.22 mi SE of Fairmont
Measured
1 in hail
Reported by
Social Media
Coordinates
43.640, -94.450

Thunderstorm Wind, Blue Earth

When
May 25, 11:00 PM CST to 11:02 PM CST
Where
Blue Earth County, 0.52 mi NE of Amboy to 1.16 mi NE of Amboy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.886, -94.163

Several large trees were snapped in half in the town of Amboy.

Hail, Brown

When
May 25, 11:15 PM CST
Where
Brown County, 3.49 mi N of Searles
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.280, -94.420

Hail, Nicollet

When
May 25, 11:27 PM CST
Where
Nicollet County, 0.99 mi E of Courtland
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.270, -94.330

Hail, Nicollet

When
May 25, 11:44 PM CST
Where
Nicollet County, 1.21 mi SE of Nicollet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.270, -94.180

Hail, Blue Earth

When
May 26, 12:35 AM CST
Where
Blue Earth County, 5.62 mi S of Butternut
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.050, -94.310

Hail, Blue Earth

When
May 26, 12:44 AM CST
Where
Blue Earth County, 1.38 mi S of Lake Crystal
Measured
1 in hail
Reported by
State Official
Coordinates
44.100, -94.220

Thunderstorm Wind, Blue Earth

When
May 26, 1:05 AM CST to 1:06 AM CST
Where
Blue Earth County, 0.77 mi E of Minnesota Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.849, -93.835

A part of a roof was blown off at Nordaas American Homes building northwest of Minnesota Lake. Some of the materials at the business blew across an adjacent field. Some minor tree damage also occurred in the area.

Thunderstorm Wind, Steele

When
May 26, 1:40 AM CST
Where
Steele County, Ellendale
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
43.870, -93.300

Several trees were damaged along with a railroad crossing guard blown over in Ellendale. In addition, the city of Ellendale lost power due to downed power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626391, 626677, 626400, 626392, 626752, 626393, 626394, 626395, 626396, 626397, 626751, 626398.